Alert archive / New York / Red Flag Warnings in 2023
Red Flag Warning 3, NWS New York, NY
NWS New York, NY issued this red flag warning at Apr 11, 2023, 3:33 AM EDT for 4 counties in Connecticut; 9 counties in New York. It took effect at Apr 11, 2023, 10:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 3:33 AM EDT (07:33 UTC)
- In effect from
- Apr 11, 2023, 10:00 AM EDT
- Expired
- Apr 11, 2023, 7:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 66 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS81 KOKX 110733 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 333 AM EDT Tue Apr 11 2023 CTZ005>012-NYZ211-112300- /O.UPG.KOKX.FW.A.0002.230411T1400Z-230411T2300Z/ /O.NEW.KOKX.FW.W.0003.230411T1400Z-230411T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Lower Hudson Valley- 333 AM EDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT AND THE LOWER HUDSON VALLEY... The National Weather Service in Upton has issued a Red Flag Warning for Southern Connecticut and the Lower Hudson Valley, which is in effect from 10 AM this morning to 7 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex, Southern New London and the Lower Hudson Valley. * TIMING...Late this morning into Tuesday evening. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...In the mid 60s. * LIGHTNING...none. * IMPACTS...rapid fire spread if ignition occurs. * ADDITIONAL DETAILS...These condition will likely continue into Wednesday, and additional products may be issued for Wednesday as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ NYZ212-112300- /O.NEW.KOKX.FW.W.0003.230411T1400Z-230411T2300Z/ New York City- 333 AM EDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR NEW YORK CITY... The National Weather Service in Upton has issued a Red Flag Warning for New York City, which is in effect from 10 AM this morning to 7 PM EDT this evening. * AFFECTED AREA...New York City. * TIMING...Late this morning into Tuesday evening. * WINDS...West 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 60s. * LIGHTNING...none. * IMPACTS...rapid fire spread if ignition occurs. * ADDITIONAL DETAILS...These condition will likely continue into Wednesday, and additional products may be issued for Wednesday as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
1 follow-up statement
508 WWUS81 KOKX 111928 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 328 PM EDT Tue Apr 11 2023 CTZ005>012-NYZ211-212-112300- /O.CON.KOKX.FW.W.0003.000000T0000Z-230411T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Lower Hudson Valley- New York City- 328 PM EDT Tue Apr 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT, THE LOWER HUDSON VALLEY, AND NEW YORK CITY... * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex, Southern New London, Lower Hudson Valley and New York City. * TIMING...Through early this evening * WINDS...West around 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the upper 60s. * LIGHTNING...none. * IMPACTS...Rapid fire spread if ignition occurs. * ADDITIONAL DETAILS...Additional products will likely issued for Wednesday as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 1:21 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 11, 1:21 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
121 AM EDT Tue Apr 11 2023
.SYNOPSIS...
High pressure will be in control through Tuesday, with a weak
cold frontal passage Tuesday Night. Southern high pressure
builds in for late week, before a slow moving frontal system
approaches for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No real discernible changes / adjustments to the fx overnight
as forecast remains on track with only some high clouds working
through into the early morning.
Surface high pressure will settle to over the Southeast U.S.
overnight as a ridge aloft weakens. Rising heights will mean
warmer low temperatures than previous nights. Though light winds
and clear skies will allow outlying areas to decouple and
radiate. However, even in these locations, temperatures will be
warmer. Temperatures in the outlying areas will dip into the
middle 30s, with isolated spots possibly falling to freezing.
These areas will see patchy to areas of frost. Elsewhere, lows
will be in the 40s, with some lows nearing 50 in the New York
City metro area.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM WEDNESDAY/...
A cold front approaches for Tuesday, and this will allow for a
WSW flow to increase ahead of it. This will allow for warmer
temperatures, with highs in the lower to middle 70s expected
away from the coast. Highs in the 60s are expected along the
coast, and 50s for the immediate coast.
Dew points are expected to be in the 30s for much of the area,
and with highs in the 70s, RH values will drop to upper 10s to
20s percent. It is possible that these values may be too high,
but combined with winds near 25 mph and antecedent dry
conditions, conditions are becoming more favorable for the start
and spread of fires. Sea breezes that develop during the
afternoon on Tuesday (Long Island) will allow dew points and
therefore RH to increase, making the fire weather concerns more
uncertain. Therefore, in coordination with surrounding offices
and partners, have issued a Fire Weather Watch across the Lower
Hudson Valley and southern Connecticut. Elsewhere, a Special
Weather Statement will likely be issued with the overnight
package.
As the sun sets Tuesday, and temperatures drop, the RH will
increase, assuaging the fire weather concerns. However, very
warm conditions are expected for this time of year, with lows in
the 50s, and possibly around 60 in the New York City metro area.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A weak frontal boundary moves east of the region early Wednesday
morning. Wednesday will remain dry with temperatures rising around
15 degrees above normal (lower to mid 70s) for much of the region.
With a downslope WSW flow (keeping sea breeze development limited to
immediate south shore), deep mixing to at least 850 HPA w/temps of 7-
9C, and much of the region still in pre/early green up. Stuck fairly
close to the NBM temperatures, however did lower the dew points a
bit. Winds and low RH conditions on Wednesday signal elevated fire
weather concerns.
The warming trend continues Thursday and Friday, with sunny and
dry conditions. Temperatures will likely be 20-25 degrees above
normal for mid April across NYC/NJ metro and interior. Friday
will be the warmest day of the year so far for most, with record
or near record temperatures. Much of the area will see highs in the
mid to upper 80s. Afternoon seabreezes will keep eastern Long Island
and the southeast CT coast significantly cooler each afternoon.
Stuck close to NBM for temperatures.
The next chance of rain comes over the weekend as a frontal system
slowly approaches. With some timing differences capped PoPs at
chance. Temperatures will still be well above normal on Saturday,
but a slight downward trend will begin.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR as high pressure becomes suppressed to the south.
Light W-SW winds tonight or light and variable, then expect
increasing WSW flow daytime Tue, with speeds 15-20G25kt by afternoon,
possibly 20G25-30kt or higher at the metros especially KJFK toward
evening. Can't rule out KJFK/KBDR/KGON and possibly KISP backing
more to the SW than forecast via a partial sea breeze component.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
KJFK winds could back more SW than forecast Tue afternoon.
...OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
Tuesday Night: VFR. W winds gusting aoa 20kt.
Wednesday: VFR. WNW winds 15-20G25-30kt, diminishing at night.
Thursday and Friday: VFR.
Saturday: Mainly VFR. Low confidence.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90.
&&
.MARINE...
By late Tue a SW flow increases with the approach of a cold
front and marginal nearshore SCA gusts expected for southern
bays, and ocean waters, and eastern sound and marginal SCA ocean
seas likely developing from S wind waves and E swell.
Therefore, SCA has been issued for these areas through Tuesday
night. Marginal nearshore SCA gusts for the harbor and western
sound, but did not have enough confidence to issue SCA for these
areas just yet as low level inversion over the waters may
prevent some of the higher gusts from mixing down.
The potential for SCA nearshore gusts will be possible on all waters
on Wednesday in wake of a frontal passage.
Sub SCA conds likely return Wed night as high pressure builds from
the SW. With high pressure largely remaining in control through
Friday, sub SCA conditions are expected to continue.
&&
.FIRE WEATHER...
An extended period (a week and counting) of dry conditions will
continue through the week, with daytime min RH values in the 20 and
30 percent range through midweek. A Fire Weather Watch has been
issued for the Lower Hudson Valley and southern Connecticut.
Elsewhere, a Special Weather Statement will likely be issued
with the overnight package.
There is potential to meet Red Flag criteria again on
Wednesday, with min RH values will likely dropping into the 20s
to around 30 percent with frequent gusts of 25 to 30 mph for
much of the region.
&&
.HYDROLOGY...
There are no hydrologic concerns expected through the week.
&&
.CLIMATE...
Daily Record High Temperatures...
Apr 14
Bridgeport.....73 (1949)
Islip..........73 (2022)
LaGuardia......84 (1941)
JFK............78 (1949)
Central Park...85 (1941)
Newark.........88 (2022)
Daily Record High Minimum Temperatures...
Apr 12 Apr 13 Apr 14 Apr 15
Central Park...49 (2017)...61 (1945)...60/2019...67 (1941)
LaGuardia......54 (2017)...59 (2018)...58/1945...64 (1941)
JFK............52 (2017)...53 (2019)...53/2022...58 (1960)
Islip..........51 (2008)...53 (2019)...54/2022...54 (2012)
Newark.........59 (2017)...61 (2019)...62/2014...60 (1960)
Bridgeport.....49 (2017)...52 (2020)...51/2014...53 (2012)
For more details see the WPC experimental NDFD Forecast
Temperature Records page at:
https://www.wpc.ncep.noaa.gov/exper/ndfd/ndfd.html
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from 10 AM EDT this morning through this
evening for CTZ005>012.
NY...Fire Weather Watch from 10 AM EDT this morning through this
evening for NYZ211.
NJ...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
Wednesday for ANZ331-332-340-345-350-353.
&&
SYNOPSIS...BC/JP
NEAR TERM...JE/JP
SHORT TERM...JP
LONG TERM...BC
AVIATION...JT
MARINE...BC/JP
FIRE WEATHER...
HYDROLOGY...BC/JP
CLIMATE...Hazardous weather outlook, Apr 10, 3:39 PM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 339 PM EDT Mon Apr 10 2023 ANZ331-332-335-338-340-345-350-353-355-111945- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 339 PM EDT Mon Apr 10 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>071-111945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester- 339 PM EDT Mon Apr 10 2023 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. An extended period (a week and counting) of dry conditions will continue through the week. There is potential to meet Red Flag criteria for elevated brush fire spread on both Tuesday and Wednesday. On Tuesday, away from the immediate south an east coastal areas, min RH values will likely drop into the 20s with frequent gusts of 20 to 25 mph in the afternoon. On Wednesday, min RH values will likely drop into the 20 to 30 percent range with frequent gusts of 25 to 30 mph, areawide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-111945- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 339 PM EDT Mon Apr 10 2023 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period (a week and counting) of dry conditions will continue through the week. There is potential to meet Red Flag criteria for elevated brush fire spread on both Tuesday and Wednesday. On Tuesday, away from the immediate south an east coastal areas, min RH values will likely drop into the 20s with frequent gusts of 20 to 25 mph in the afternoon. On Wednesday, min RH values will likely drop into the 20 to 30 percent range with frequent gusts of 25 to 30 mph, areawide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:46 PM EDT | Red Flag Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 23 hr |
| Apr 10, 10:33 PM EDT | Small Craft Advisory | OKX | 87 min |
Nearby
Red Flag Warnings in New York, 2023Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.